Thunderstorm Wind, Ellis
- When
- June 17, 12:01 AM CST
- Where
- Ellis County, 9.38 mi NNE of Yocemento
- Measured
- 63 kt (72 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.030, -99.370
A report received from the public of gusts estimated at 72 mph.
Just after midnight, in the early morning hours of June 17th, Large Thunderstorms over the I-70 corridor of wet central Kansas congealed into a larger more organized complex, before propagating southeast into central and southcentral Kansas during the overnight. This convective complex produced wind gusts as high as 72 mph in Ellis county, as well as wind damage reports through around 3 am.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Just after midnight, in the early morning hours of June 17th, Large Thunderstorms over the I-70 corridor of wet central Kansas congealed into a larger more organized complex, before propagating southeast into central and southcentral Kansas during the overnight. This convective complex produced wind gusts as high as 72 mph in Ellis county, as well as wind damage reports through around 3 am.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 16, 9:46 PM CST, 2 hours 15 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Dodge City KS 1046 PM CDT Mon Jun 16 2025 ...Updated Aviation... .KEY MESSAGES... - A thunderstorm complex may produce strong to damaging winds along the I-70 corridor early Tuesday morning. - Scattered thunderstorms are expected Tuesday afternoon and evening. Some of these will be severe, producing large hail and damaging winds. High-end hail and/or wind is possible primarily northeast of Dodge City. - Temporarily a bit cooler, in the 80s, Wednesday. - An intense heat wave by late week, with afternoon temperatures soaring to near 100 Friday and Saturday. && .DISCUSSION... Issued at 204 PM CDT Mon Jun 16 2025 19Z surface and upper air observations show a 595 dm high centered over the desert southwest with west to northwest flow in the central and northern plains. A 700 mb shortwave over eastern Colorado is leading to a 1003 mb surface low in northeast Colorado. The warm frontal boundary is located just north of the Kansas-Nebraska border and the dryline is just west of the Kansas-Colorado state line. Tonight the main weather feature of interest will be a MCS that is expected to form along the I-80 corridor in Nebraska and move south and east into northwest and north central Kansas during the late evening and early overnight hours. The CAMs vary quite a bit in the solutions both timing and location wise however a common theme is that for much of southwest Kansas with the warm mid levels (700 mb temps at 15-17 (C)) should provide a pretty stout CAP that will inhibit thunderstorm development. Closer to the frontal boundary in Nebraska the upper level forcing should be much better and with cooler mid level temperatures the MCS should have ample CAPE to develop storms that will quickly become linear. The line of storm should ride around the warm mid level in southwest Kansas into the cooler mid levels in central Kansas. This means the greatest POPs will be along the I-70 corridor around 10pm to midnight and then into central Kansas during the early morning hours on Tuesday. Greatest threat will be wind gusts up to 70 mph and brief heavy rain. Tuesday the main forecasting challenge will be where the residual outflow boundary from the overnight MCS sets up during the day as well as the timing of a strong cold front that moves in from southern Nebraska. Short term models suggest the outflow frontal boundary setting up roughly along the highway 56 corridor by late afternoon Tuesday. Strong warming along and south of the outflow boundary should provide a stout cap however with slightly cooler 700 mb temperatures north this should provide a weaker cap and a better opportunity for thunderstorm development. Around the late afternoon a 700 mb shortwave enters into north central Kansas and this should provide the forcing for thunderstorm development that will quickly grow into a MCS along the outflow frontal boundary mainly along and east of highway 283. With DCAPE values in the 1400- 1500 J/kg range and 0-6 km shear values 35-40 kts the main severe weather threat will be downburst winds 70 mph or greater and hail larger than 2 inches in diameter. This could be a significantly impactful severe weather event especially along and north of a Dodge City to Pratt line. Another MCS is forecast to develop along the cold front in northwest Kansas and southwest Nebraska with the line moving through southwest Kansas during the overnight hours. Wednesday should be cooler and drier as post frontal temperatures should reach into the mid to upper 80s. Afterwards a summer like warmup will last through the weekend with the LREF upper level pattern showing a large ridge over the central and southern plains. NBM MaxT probabilities of >100 degrees are at 60-90% across southwest Kansas suggesting that we have higher confidence in heat impacts for the end of the week. && .AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/... Issued at 1046 PM CDT Mon Jun 16 2025 Thunderstorms will be in the vicinity of HYS for the next few hours, and maintained a convective TEMPO group for HYS 06-09z Tue. Outflow wind gusts of 45-55 kts are likely. Other airports are expected to remain dry. Southeast winds will remain gusty/elevated through 12z Tue. Consensus of short term models is for MVFR to low end VFR stratus to spread into DDC/GCK/HYS 06-12z Tue, with no stratus at LBL. Stratus ceilings will gradually improve daylight Tuesday. A strong cold front will bring a sharp north wind shift to the airports 18-21z Tue, with north wind gusts as high as 35 kts. Thunderstorm placement and coverage along/behind this cold front Tuesday afternoon and evening is highly uncertain. Prefer to keep convection mention out of the end of the TAF period until model agreement improves. && .DDC WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Tatro AVIATION...Turner
Hazardous Weather Outlook National Weather Service Dodge City KS 336 AM CDT Mon Jun 16 2025 KSZ030-031-043>046-061>066-074>081-084>090-170845- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 336 AM CDT Mon Jun 16 2025 /236 AM MDT Mon Jun 16 2025/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight The marginal/slight risk for today covers the storm potential including strong supercells in the far SW Kansas in the late afternoon and MCS potential across the northern zones in the late evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Tuesday a low-pressure system is expected to move through creating an uncertain mode of severe storm development. The forecasted environment appears favorable for all hazards, especially if a more supercellular mode dominiates. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected to be needed Monday, but may be needed on Tuesday if it becomes a higher end event.
Special Weather Statement
National Weather Service Dodge City KS
1047 PM CDT Mon Jun 16 2025
KSZ030-170415-
Trego KS-
1047 PM CDT Mon Jun 16 2025
...STRONG THUNDERSTORMS WILL IMPACT NORTHERN TREGO COUNTY THROUGH
1115 PM CDT...
At 1047 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Voda, moving northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of northern Trego
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3887 9959 3903 10015 3913 10015 3913 9959
TIME...MOT...LOC 0347Z 240DEG 49KT 3910 9997
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
KBJSpecial Weather Statement
National Weather Service Dodge City KS
1158 PM CDT Mon Jun 16 2025
KSZ030-031-170530-
Trego KS-Ellis KS-
1158 PM CDT Mon Jun 16 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN TREGO AND NORTHERN
ELLIS COUNTIES THROUGH 1230 AM CDT...
At 1158 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Catherine, moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of northeastern Trego
and northern Ellis Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
central and west central Kansas.
&&
LAT...LON 3892 9904 3899 9969 3913 9969 3913 9904
TIME...MOT...LOC 0458Z 240DEG 49KT 3902 9932
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
KBJSpecial Weather Statement
National Weather Service Dodge City KS
1229 AM CDT Tue Jun 17 2025
KSZ030-031-170630-
Trego KS-Ellis KS-
1229 AM CDT Tue Jun 17 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN TREGO AND NORTHERN
ELLIS COUNTIES THROUGH 130 AM CDT...
At 1229 AM CDT, Doppler radar was tracking a strong thunderstorm near
Voda, moving east at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of northern Trego and
northern Ellis Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
central and west central Kansas.
&&
LAT...LON 3889 9904 3894 10015 3913 10015 3913 9904
TIME...MOT...LOC 0529Z 240DEG 49KT 3913 9999
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
KBJThe Dodge City radar (KDDC), 150 km away, was scanning. The volume nearest the first event began at 05:59 UTC.
9 thunderstorm wind. Local standard time, as filed.
A report received from the public of gusts estimated at 72 mph.
The report was received from the Kansas State Mesonet.
The report was received from the Kansas State Mesonet.
The measured gust was reported by the Kansas State Mesonet.
The measured gust was reported by the Kansas State Mesonet.
The measured gust was reported by the Kansas State Mesonet.
The measured gust was reported by the Kansas State Mesonet.
The measured gust was reported by the Kansas State Mesonet.
A dead tree branch measuring 7 inches in diameter, was broken off. This wind damage report was received through social media.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, June 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1270088, 1270091, 1270092, 1270094, 1270095, 1270096, 1270097, 1270098, 1270093.